Wisconsin, 2020Winter Storm in Wisconsin, February 9, 2020
February 9, 2020 · NWS MPX · 6 events in 6 counties and zones
An area of low pressure developed across the northern Rockies on Saturday, February 8th. This area of low pressure moved and weakened across South Dakota, and over northern Iowa by Sunday morning.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure developed across the northern Rockies on Saturday, February 8th. This area of low pressure moved and weakened across South Dakota, and over northern Iowa by Sunday morning. However, a 120 knot jet across the Plains, combined with strong forcing at mid-levels of the atmosphere, generated a band of moderate to heavy snowfall across southern Minnesota starting early Sunday morning. This band of snow quickly moved across the southern part of the state by noon, and exited west central Wisconsin by the early afternoon. Snowfall rates as high as 1-2 inches per hour occurred with the most intense bands of snow. Lightning was also detected near Owatonna MN during the height of the storm. There was even an elevated instability layer along the nose of the intensifying low level jet that set up Sunday morning.
By noon Sunday, there was a band of 6 inches or greater of snowfall that fell across southern MN (including the southern part of the Twin Cities Metro area), then to Eau Claire, Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 8, 10:44 PM CST, 4 hours 16 minutes earlier.
Area forecast discussion, Feb 8, 10:44 PM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1044 PM CST Sat Feb 8 2020
.UPDATE...
Issued at 1019 PM CST Sat Feb 8 2020
Updated to include 06z aviation discussion below.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 330 PM CST Sat Feb 8 2020
Model trends on incoming hybrid clipper system and overall timing
and impacts are the main concerns.
Clouds expected to spread in from the west rapidly from the west
during the evening. Temperatures should drop off to the east, but
become steady and rise after midnight. We should see
moderate/heavy snow work into the southwest before midnight and
then spread east toward east central MN by 12z Sunday. Main snow
should work over west central WI after 12z Sunday. Model trends
indicate a high probability of 1-2 inch an hour snowfall rates
associated with the heavier snow as it works east overnight. Will
likely see a good 3-5 inches snow work east toward the southwest
metro by 12z. Model trends at 12z was to increase QPF again, with
most models topping out at .9 to 1 inch QPF in the heavier snow
band. The northward shift continued and we did add another tier of
counties to the warning, with advisory into central MN into part
of northwest WI. Still the 50 percentile QPF was a bit lower and
trended closer to the slight northward shift. Totals in the heavy
snow band likely 6-9 inches. Quick look at 18z NAM and it shifted
the higher QPF/Snow totals a bit farther south(similar to previous
overall model trends), but still looks good for at least 6 inch
accumulation over the far southern metro area to Eau Claire WI.
Northwest winds increasing behind the departing system Late Sunday
morning into afternoon to the southwest so there may a blowing
snow issue after the snow exits. Left expiration time at 21z to
the west and generally around 00z over west central WI.
Clearing into Sunday night with diminishing winds. Depending on
clearing trend, lows may dip a bit lower.
.LONG TERM...(Monday through Saturday)
Issued at 345 PM CST Sat Feb 8 2020
Next threat of precipitation arrives in the Wed/Thu time frame
with cooler temperatures following this frontal system. Trends
indicate fast flow to continue with another weekend system
working across the region with a bit warmer air.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1019 PM CST Sat Feb 8 2020
VFR to start at all terminals but as mod-heavy snow pushes into SW
MN this evening then continues to spread east overnight through
Sunday across the rest of southern through southeast MN into
western WI, conditions will quickly deteriorate. Snowfall over
the area will likely force all sites into IFR conditions, mainly
due to visibilities with the snowfall intensity. Ceilings are more
likely to remain within MVFR range throughout this event but IFR
ceilings cannot be ruled out. Some snowfall rates may approach
the 1"/hr area at times during the early morning hours through
daybreak. Snowfall will then steadily taper off early-to- mid
afternoon.
KMSP...Early-on -SHSN may well develop over the MSP area around
midnight into the early morning hours but the heavier snow is
expected by 3am-4am or so. The heaviest snow will then remain
across the area through the Sunday morning push before snow
diminishes late morning through noon. Visibility likely to be
reduced to 1/2SM, and potentially as low as 1/4SM. In addition,
some rates may reach 1"/hr through the morning push.
/OUTLOOK FOR KMSP/
Mon...VFR. Wind SW 5-10 kts.
Tue...VFR. Wind W 5-10 kts.
Wed...VFR. Slgt Chc -SN. Wind SW 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 3 AM to 6 PM CST Sunday for WIZ024>028.
Winter Weather Advisory from 3 AM to 6 PM CST Sunday for
WIZ014>016-023.
MN...Winter Storm Warning until 3 PM CST Sunday for MNZ066>069-
075>077-083>085-092-093.
Winter Weather Advisory until 3 PM CST Sunday for MNZ049>053-
059>063.
Winter Weather Advisory until 3 PM CST Sunday for MNZ047-048-055-
057-058-091.
Winter Storm Warning until 3 PM CST Sunday for MNZ054-056-064-
065-073-074-082.
Winter Storm Warning until 6 PM CST Sunday for MNZ070-078.
&&
UPDATE...JPC
SHORT TERM...DWE
LONG TERM...
AVIATION...JPCHazardous weather outlook, Feb 8, 2:20 PM CST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
220 PM CST Sat Feb 8 2020
MNZ054>070-073>078-082>085-091>093-WIZ023>028-092030-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-
Anoka-Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
220 PM CST Sat Feb 8 2020
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...west central
Minnesota and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Accumulating snowfall begins late tonight across southwest
Minnesota, and spreads east overnight into Sunday.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
4 to 8 inches of snow are expected from early Sunday morning
through Sunday afternoon, with the greatest likelihood of heavier
amounts of 6 to 8 inches from south-central Minnesota into west-
central Wisconsin. Amounts of 6-8" are also possible farther
north into central and east-central Minnesota, but will depend on
how far north the heaviest band of snow develops.
Accumulating snowfall is also possible Wednesday afternoon into
Thursday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
MNZ041>045-047>053-WIZ014>016-092030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Polk-Barron-Rusk-
220 PM CST Sat Feb 8 2020
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...west central Minnesota and
northwest Wisconsin.
.DAY ONE...This Afternoon and Tonight
Accumulating snowfall begins late tonight across southwest
Minnesota, and spreads east into west central Wisconsin into
Sunday morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
One to four inches of snow are expected from early Sunday morning
through Sunday afternoon.
Accumulating snowfall is also possible Wednesday afternoon into
Thursday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
Winter Storm, St. Croix
- When
- February 9, 3:00 AM CST to 2:00 PM CST
- Where
- St. Croix forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.034, -92.453 (the zone’s center; the record gives no point)
Several observers that measure snowfall across St. Croix County, reported 5 to 7 inches of snow before it tapered off early Sunday afternoon.
Winter Storm, Pierce
- When
- February 9, 3:00 AM CST to 2:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.720, -92.422 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Pierce County, reported 5 to 7 inches of snow before it tapered off early Sunday afternoon.
Winter Storm, Pepin
- When
- February 9, 3:00 AM CST to 2:00 PM CST
- Where
- Pepin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.483, -92.150 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Pepin County, reported 5 to 7 inches of snow before it tapered off early Sunday afternoon.
Winter Storm, Dunn
- When
- February 9, 5:00 AM CST to 2:00 PM CST
- Where
- Dunn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.947, -91.896 (the zone’s center; the record gives no point)
Several observers that measure snowfall across St. Croix County, reported 5 to 8 inches of snow before it tapered off early Sunday afternoon.
Winter Storm, Eau Claire
- When
- February 9, 5:30 AM CST to 2:00 PM CST
- Where
- Eau Claire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.727, -91.286 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Eau Claire County, reported 5 to 7 inches of snow before it tapered off Sunday afternoon.
Winter Storm, Chippewa
- When
- February 9, 5:30 AM CST to 2:00 PM CST
- Where
- Chippewa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.069, -91.280 (the zone’s center; the record gives no point)
Several observers that measure snowfall across Chippewa County, reported 5 to 7 inches of snow before it tapered off Sunday afternoon.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, February 9, 20201 death · 9 injured · 20 events
- Heavy Snow in Wisconsin, February 9, 20201 death · 1 injured · $30,000 · 16 events
- Strong Wind in California, February 9 to 10, 2020$41,000 · 28 events
- Heavy Snow and High Wind in California, February 9 to 11, 2020$60,000 · 61 kt wind · 17 events
- Strong Wind in California, February 9, 2020$85,000 · 2 events
- Heavy Snow in Wisconsin, February 9, 202011 events
- Winter Weather in New York, February 9 to 10, 20207 events
- Flooding in Arkansas, February 9 to 28, 20205 events
- Hail in Arkansas, February 9, 20202 in hail · 5 events
- Flash Flooding and Hail in Arkansas, February 9 to 12, 2020$10,000 · 1.75 in hail · 5 events
- Winter Weather in Michigan, February 9, 20204 events
- Damaging Wind in Florida, February 9, 202052 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868697, 868698, 868699, 868700, 868702, 868703.